Alabama, 2003

Lightning Strike in Alabama, June 13, 2003

June 13, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 13, 2:37 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 2:37 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
337 AM CDT FRI JUN 13 2003

NOT A LOT OF CHANGES PLANNED TO THE CURRENT FORECAST. WILL INCREASE
THE POPS AREAWIDE TODAY...FROM CATEGORICAL OVER THE NORTHERN THIRD
TO 50 PERCENT ALONG THE COAST. STILL SEE SEVERAL RIPPLES IN THE H5
FLOW THAT WILL CROSS FORECAST AREA OVER THE NEXT FEW DAYS. WITH
DAYTIME HEATING AND PRECIPITABLE WATER VALUES UP NEAR 2
INCHES...DONT SEE WHY SHOULDNT BE WIDESPREAD COVERAGE OF SHOWERS
AND THUNDERSTORMS AGAIN TODAY AS LAST 2 AFTERNOONS. WITH SURFACE
HIGH SETTING OVER THE NORTHEAST GULF PUMPING MOISTURE INTO THE AREA
AND ANOTHER H5 SHORTWAVE APPROACHING SATURDAY...WILL KEEP DECENT
POPS IN FOR SATURDAY ALSO. NOT ANTICIPATING ANY SEVERE WEATHER WITH
THE NEAR SATURDATED ATMOSPHERE BUT WILL LIKELY BE SOME ISOLATED
POCKETS OF HEAVY RAIN.

.MARINE...LITTLE CHANGE WITH MOSTLY SOUTHERLY WINDS THROUGH PERIOD.
MODELS TRY TO PUSH A FRONT TO THE COAST BY SUNDAY WHICH WOULD GIVE
MORE OF A WESTERLY COMPONENT TO THE WIND...ESPECIALLY WITH THE
SURFACE HIGH TO THE SOUTH. MARINE DESK MAY OPT FOR MORE OF A
WESTERLY FLOW.

.FIRE...TOO MOIST FOR ANY HUMIDITY PROBLEMS...OTHER THAN MILDEW.

.EXTENDED...DONT SEE WHY WE SHOULD NOT CONTINUE WITH SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED...WITH MRF CONTINUING
TO SHOW A TROUGH OUT TO THE WEST AND DEEP LAYER MOISTURE ACROSS
FORECAST AREA. NO CHANGES TO EXTENDED.

.PRELIMINARY TEMPS / POPS...

MOBILE     87 74 88 74 / 70 30 50 30
PENSACOLA  87 76 87 75 / 50 20 50 20
DESTIN     82 76 83 77 / 50 20 50 20
EVERGREEN  88 71 88 71 / 80 40 50 40
WAYNESBORO 88 72 88 72 / 80 30 50 30
CAMDEN     88 71 88 72 / 80 40 50 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

11/
Hazardous weather outlook, Jun 13, 5:00 AM CST, 2 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
NUMEROUS FROM LATE MORNING INTO THE AFTERNOON. A FEW STORMS WILL
LIKELY PRODUCE LOCALLY HEAVY RAIN WITH SOME PONDING OF WATER ON
ROADS AND IN LOW LYING AREAS. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS EACH AFTERNOON.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
June 13, 7:05 AM CST
Where
Mobile County, (Mob)mobile Bates Fl
Property damage
$20,000
Reported by
OFFICIAL NWS OBS.
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Lightning struck the Mobile NWS office at the airport. Communications were disrupted for most of the day. Several electronic devices were also damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373171.